Cold tapering and asthma

 Been tapering from 40 last number was 30/25 when I started to feel achy. Been on 25  over a week and got a cold and my asthma kicked in. Also have headache  which went away with aspirin. The question is should I take a blood test and if I do  wouldn't it possibly be higher because of the cold? I do not want to mistake  The high numbers for a relapse when it is my asthma and a bad cold. It has taken a very long time to get to 25 approximately nine months. And the prednisone has made me very sick. Can tapering at high number make you sickly nd weak?

6 Replies

  • Hi Nap,

    If you have an ESR test, then yes cold and asthma are likely to give you a higher reading, so you won't get a true PMR reading. So no point really. Not sure whether a CRP test is more accurate, my local surgery only seems to do ESR. 

    When I was on higher doses, and reducing at 5mg at a time I certainly felt the effects of withdrawal symptoms for a few day - not exactly ill or in pain particularly but certainly yucky and a bit lethargic and short tempered. At that time I was doing an overnight drop, but once I started a slower reduction plan, then no problems. 

    If you don't already, you may find a slower reduction helps, that may be all you need to alleviate your sickly feelings. Hope so! 

  •  Thank you Dorsetlady.  From what I understand I do both like tests since the ESR is not a true reading unless it's done within four hours of being drawn.  My reductions in 2.5 since July 2015. I'm not sure how much slower I should go.  I am quite accustomed to muscle pain since Epstein-Barr in my younger days.  I was also very sick as a child with mononucleosis again with muscle issues. So I don't mind   The aches I find it normal and some fatigue as well. I have a feeling that with the GCA  The PMR has returned. I will wait a week and then take my blood test. My iPad is  acting up so if my sentences are run-on that's why. Thank you again   

  • When you reduce do you go from one dose to the other overnight, or do you stagger the reduction over a number of weeks? That's what I mean by a slower reduction, not necessarily the amount reduced. Hope that makes sense. 

  • I guess I do not stagger I just do  30 one day and 25 the next and so on.  I thought with the high doses 5mg was ok and I'm doing  (in my brain ) 2.5. My cold and aches are letting up. Only the asthma lingers forever. How else should I stagger. By the way this has worked for me when I was on 40mg even through the herpes I was able to keep on this regime. Just stayed a little longer on 30/35. 

  • Now Ivey you DorsetLafy. I stay on that 23/30 for a month. 

  • The further down the doses you go the higher the percentage drop becomes. Top US experts some years ago suggested it was good not to reduce more than 10% of the current dose to avoid problems. 5mg is now nearer 20% of your dose so I really would suggest that a smaller step-down might well help. Although some people manage the 5mg drops OK, others don't and doing 2.5mg twice per month does the same as 5mg once - but with probably less discomfort.

    You might find this interesting:

You may also like...